April 5, 2011 (San Francisco, California) — There is no increased risk for either cataracts or elevated intraocular pressure (IOP) with the inhaled steroid budesonide, which can lead to glaucoma, according to study results reported here at the American Academy of Allergy, Asthma and Immunology 2011 Annual Meeting.
The prospective 16-year Danish study involved 148 asthmatic children and 53 of their healthy siblings. In adulthood, all enrollees underwent a slit-lamp examination, and the same certified ophthalmologist took retroillumination images and IOP measurements.
Chronic use of oral and topical steroids is known to increase the risk for posterior subcapsular cataracts, even in children, but whether or not inhaled steroids at high doses have an effect on susceptible patients has not been entirely resolved, according to lead author Søren Pedersen, MD, PhD, from the Department of Pediatrics at Kolding Hospital, Denmark. Although the ophthalmological adverse effects of inhaled steroids are thought to be minimal, most studies assessing the risk for posterior subcapsular cataracts from oral or inhaled steroid use have been limited by their cross-sectional design, he noted.
During the study period, subjects received inhaled budesonide at a dose adjusted to achieve asthma control (mean daily dose, 385 mg). Patients were followed for 2 to 32 years, and in adulthood (while still taking the study medication) they underwent ophthalmological exams. At the time of their exams, the mean age of the intervention group was 26.4 years and of the control group was 27.5 years.
Results indicated that mean IOP was similar in the intervention and control groups, although 5 of 148 patients in the intervention group and 1 of 53 patients in the control group had an IOP higher than 21 mm Hg. This difference was not significant, Dr. Pedersen said. There were also no significant differences between the 2 groups in the incidence of posterior subcapsular cataracts; none of these cataracts occurred in the intervention group and 2 occurred in the control group, he reported.
"There seemed to be no adverse effects on cataracts or [IOP] from the use of inhaled budesonide," Dr. Pedersen noted. When asked about how the investigators measured compliance with medication dosage, Dr. Pedersen responded that the researchers did not attempt to record how much budesonide each patient took every day, but prescription strength and how much medication each patient purchased were recorded, he said.
"There have been no convincing data that have linked inhaled steroids to cataracts or increased [IOP]," said Sharon Freedman, MD, professor of ophthalmology and pediatrics and chief of the division of pediatric ophthalmology at the Duke University Eye Center, Durham, North Carolina. "The strength of this study is its prospective design and the fact that it followed a considerable number of asthmatic children," she said.
"This study does provide reassurance that there doesn't seem to be a cause and effect between inhaled steroids and cataracts. It's not surprising, but it's reassuring," she said. Yet Dr. Freedman cautioned that chronic use of oral steroids, particularly in children whose asthma is difficult to control and who might be on high doses of medication, has the potential to result in cataracts. Thus, any child on steroids, whether oral or inhaled, should receive a baseline eye exam when treatment begins, she said.
There are no guidelines on how often asthmatic children on steroids should be seen by an ophthalmologist, but a good rule of thumb is that patients who are on chronic high-dose oral steroids should have follow-up eye exams every year, and those on inhaled or lower oral doses should be examined by an ophthalmologist at least every few years, she said.
AstraZeneca supported the eye examinations in this study. Dr. Pedersen reports being a consultant for AstraZeneca, GlaxoSmithKline, and Nycomed. Dr. Freedman has disclosed no relevant financial relationships.
American Academy of Allergy, Asthma and Immunology (AAAAI) 2011 Annual Meeting: Abstract L4. Presented March 21, 2011.
Medscape Medical News © 2011 WebMD, LLC
Cite this: No Increased Risk for Cataracts in Asthmatics Taking Inhaled Steroids - Medscape - Apr 05, 2011.